Too Much Bupropion
Bupropion (Wellbutrin)
by Tir
Citation:   Tir. "Too Much Bupropion: An Experience with Bupropion (Wellbutrin) (exp15844)". Erowid.org. Jul 11, 2002. erowid.org/exp/15844

 
DOSE:
900 mg oral Pharms - Bupropion (daily)

BODY WEIGHT: 110 lb


[Editor's note: Dosage and Administration instructions for Bupropion clearly state the maximum daily dosage as 300mg/day, taken as 100mg tablets every 8 hours. Following one month of treatment, the dose may be increased to a maximum of 400mg/day. The following account serves as a reminder to always check with your pharmacist and other reliable sources of information before blindly taking pharmaceuticals prescribed by your doctor or psychiatrist.]

I was recently prescribed Wellbutrin to treat 'severe depression with psychotic features' and ADHD. She was also wondering if I might also be bipolar, because I showed many of the signs of it. I was started at 100mg, then 300mg, then 700mg, and finally 900mg. My psychiatrist upped the medication every two days until I was at my current dose (900mg, once per day).

I was doing fine for the first week of medication but while at school after taking the 900mgs earlier that morning I had a very 'interesting' reaction. I was sitting in math class around 9am paying attention (for once). Then everything got *really* bright and loud. I started having very stong hallucinations and thought for a time that I was in a coffin being buried. I have used other hallucenogens but this was not anything like those experiences. It was very frightening because I was not expecting this to occur on a medication that was prescribed to me by a well-known psychiatrist.

This lasted for about 8 hours, not stopping until I was walking home at 5pm (accompanied by a friend who knows about my medications and was able to realize that I had definatly overdosed). During that time I found out later from her that I had been sent to the nurse for a drug test because I looked really stoned and had VERY dialated eyes. She had determined that I was on cocaine and told my family. Luckily, however, they were able to explain that I was on a very high dose of bupropion so I didn't get expelled. I went to the psychiatrist later that night and she got rid of the Wellbutrin and put me on Ritalin and Zoloft. After that I had no experiences like that and I am quite glad.

To anyone who considers using bupropion recreationally: This drug is NOT going to give you the hallucinations you want. It is a terrifying experience and to get those kind of reactions you need to take a LOT of it and at that dose it is very easy to end up dead like I almost did. Please, *please* do not use this as a recreational drug! If it is prescribed to you be very careful with it and if you have *any* bad reactions tell your doctor and get them to change you to something else.

Exp Year: 2002ExpID: 15844
Gender: Female 
Age at time of experience: Not Given 
Published: Jul 11, 2002Views: 81,905
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Bupropion (87) : School (35), Overdose (29), Health Problems (27), Bad Trips (6)

COPYRIGHTS: All reports are copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download or analyze the report data without contacting Erowid Center and receiving written permission prior to your downloading the data.

Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults